Tummy Troubles : Problems with Pills - by Staff

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
POZ Focus

Back to home » HIV 101 » POZ Focus » Tummy Troubles

Table of Contents

 
Tummy Troubles

Tummy Trouble Sore Spots

Problems with Pills

What the Pros Say

Southern Irritation

Road to Relief

Special Agents OTC AND RX

Dangerous Crossing

Tough Choices—But Hope!

Worth the Effort

Drug Trafficking

Practical Do's and Don'ts

 
What You're Talking About
Let's Kick ASS - AIDS Survivor Syndrome (32 comments)

It's Time for a TV Dramedy Series About Life With HIV (27 comments)

AHF Campaigns Against PrEP as a 'Public Health Intervention' (25 comments)

True Story - An essay by a gay journalist and author who is tired of living in fear of HIV (17 comments)

Depression, God and Staying Alive... (blog) (17 comments)

Health Care is a Human Right (8 comments)
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV


emailprint

Problems with Pills

by Staff

How some HIV meds can leave your tummy achin’ and your HAARTburn breakin’

Stomach complaints are very common, whether you’re HIV positive or negative. Just look at the smorgasbord of tummy-ailment products available at any pharmacy. GI problems can be either a chronic condition—that demands the help of a doctor or nutritionist—or something that comes and goes like the flu.

For people living with HIV, such tummy trauma is likely to be a regular part of life. A recent study on HIV and GI problems conducted at the University of Pennsylvania found that almost two-thirds of people taking antiviral medication will eventually find themselves hanging out in the tummy treatment aisle. And, unlike the general population, their gastrointestinal drama is likely to be caused by their HIV meds instead of a spicy ballpark sausage.

One reason why HIV drugs can cause, or worsen, your tummy problems is clear. The lining of your gut is a major gateway to the bloodstream; it must be ‘open’ enough to let nutrients through, while keeping out nasty critters like viruses. This delicate balance of cells and chemicals can be disrupted and irritated by HIV meds, leading to chronic diarrhea, bloating, cramping, nausea or gas.

Fortunately, nausea, vomiting, diarrhea and upset stomach often ease up once your body gets used to the presence of the drug. Some HIV meds, however, cause persistent stomach problems as long as you are taking them, but you don’t necessarily have to live with these problems indefinitely. Changes of medications or tummy treatments that are compatible with your HIV meds could help solve these problems if they persist. When you don’t have other HIV treatment options, managing side effects is vital to making the tummy torturing HIV med successful in keeping your virus levels as low as possible. The key is to consult with your doctor before you stop your HIV meds or load up on tummy drugs available at your local pharmacy.

A study of HIVers taking HAART found

62% report Heartburn

30% report GERD

13 % report new ulcers

39% use both OTC and RX drugs



[ Go to top ]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    guycmh328
    Columbus
    Ohio


    Newhopenate
    New Hope
    Pennsylvania


    Fred9774
    Brooklyn
    New York


    kmfdm221
    Arcata
    California
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Are you a regular coffee drinker?
Yes
No

Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.